April 13, 1963

Reversible "Fanconi Syndrome" Caused by Degraded Tetracycline

Author Affiliations

New York

From the Department of Medicine, The New York Hospital-Cornell Medical Center (Drs. Frimpter, Timpanelli, and Eisenmenger), Lenox Hill Hospital, New York (Dr. Eisenmenger), and North Shore Hospital, Great Neck, Long Island (Drs. Stein and Ehrlich). Dr. Frimpter is a Senior Research Fellow of The New York Heart Association.

JAMA. 1963;184(2):111-113. doi:10.1001/jama.1963.03700150065010

A syndrome of nausea, vomiting, proteinuria, acidosis, glycosuria, and aminoaciduria was observed in three patients. The clinical picture at first resembled that of diabetes mellitus. The three patients, a 54-yr-old woman, a 13-yr-old girl, and a 13-yr-old boy, were found to have taken deteriorated preparations of tetracycline as treatment, respectively, for maxillary sinusitis, pharyngitis, and respiratory infection. The two children had received tetracycline on previous occasions without bad effects. All three patients recovered in about a month. A degradation product of tetracycline such as epi-anhydrotetracycline or anhydrotetracycline was probably the etiologic factor.